Human immunodeficiency virus (HIV) causes a loss of CD4+ T cells and a decline of the immune status. It is the leading cause of death in the 25-44 age group as a result of opportunistic infections and malignancy that occur due to a weak immune system. HIV can affect any organ system, including the hepatobiliary system. Hepatomegaly and abnormal LFTs are common during the course of HIV. This is a result of drugs, infections, or, in some instances, autoimmune hepatitis (AIH). We report a rare case of AIH in a patient infected with HIV. A 27-year-old AA female with a history of HIV, presented with fatigue, pruritis, and elevated transaminases for 3 months. The patient had been on HAART. Drug and alcohol history was negative, and an evaluation was unrevealing. A liver biopsy was performed and read as possible drug-induced injury, and HAART therapy was held for possible drug-induced hepatitis. Her liver profile did not improve and she developed jaundice with a high AST (above 2,000 IU/L). The patient's workup was repeated. All studies were negative except for a hypergammaglobulinemia. The biopsy was reviewed and based on the presence of plasma cells with neutrophils in addition to the clinical picture a presumptive diagnosis of seronegative AIH was made. The patient was started on steroids. Within 3 weeks her labs normalized and the bilirubin normalized. Eventually her steroids were tapered to 5 mg qd and the LFTs remained normal. AIH is an unresolving inflammation of the liver caused by abnormal activation of immune system characterized by hypergammaglobulinemia and autoantibodies. There is evidence to suggest that CD4 cells predispose to AIH by mediating abnormal immune system activation. Our case is unusual as we present an immunosuppressed patient with a disease in which the immune system is supposed to be hyperactive. HIV has been associated with various autoimmune conditions. In a genetically predisposed individual, HIV can lead to autoimmune diseases by up-regulation of costimulators on antigen-presenting cells or by molecular mimicracy. In patients susceptible to AIH with HIV, if the CD4+ count is low, a person may not mount an autoimmune response to develop AIH. In our case, treatment resulted in a normal CD4 count causing an autoimmune response with high enzymes and histological findings of AIH. In HIV, when a patient has elevated liver enzymes one should exclude drugs and infectious processes and if negative, AIH can be considered.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.